Texas, 2011

Wildfire in Texas, April 6 to 21, 2011

April 6 to 21, 2011 · NWS LUB · 2 events in 2 counties and zones

The massive 'Swenson Fire' ignited during the afternoon hours of the 6th in Stonewall County, north of the Swenson community. The use of a cutting torch during critical fire weather conditions started the blaze, which consumed 122,500 acres before it was finally contained on the 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The massive 'Swenson Fire' ignited during the afternoon hours of the 6th in Stonewall County, north of the Swenson community. The use of a cutting torch during critical fire weather conditions started the blaze, which consumed 122,500 acres before it was finally contained on the 21st. During the fire's 15-day run, it burned into grasslands of adjacent King and Knox Counties. At least nine structures were destroyed. Tragically, a 105-year old cowboy and his wife lost four ranch homes to the fire. The couple, who were uninjured, had lived in Stonewall County their entire lives and as patriarch to six generations of family cowboys on their ranch. The fire destroyed 155 utility poles in Stonewall County and 130 poles in King County. Dozens of cattle were reported killed. Total economic damages were estimated at $2.54 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 11:51 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 6, 11:51 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1251 PM CDT WED APR 6 2011

.UPDATE...
NO CHANGES NEEDED. WINDS INCREASING CLOSE TO FORECAST VALUES AT
THIS TIME. WILL BE MONITORING DURING THE AFTERNOON FOR POSSIBLE
FIRE STARTS. RMCQUEEN

.AVIATION...
DOWNSLOPE WEST TO SOUTHWEST WIND COMPONENT WILL DOMINATE AT KLBB WHILE
A WEAK FRONTAL BOUNDARY WILL SLIDE THROUGH KCDS LATER THIS AFTERNOON.
FRONT ACTUALLY MAY EDGE VERY CLOSE TO KLBB AROUND 06Z BEFORE WASHING
OUT. PERHAPS A MINOR VISIBILITY REDUCTION WILL OCCUR AT KLBB FROM
DUST THIS AFTERNOON. THICKENING MID AND HIGH CLOUDS OVERNIGHT WILL
DECREASE THURSDAY NEAR OR AFTER DAYBREAK. STRONG DOWNSLOPE WINDS
EXPECTED TO DEVELOP LATE MORNING OR BY MIDDAY THURSDAY. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT WED APR 6 2011/

AVIATION...
WSW WINDS WILL INCREASE AFTER SUNRISE AND BECOME GUSTY DURING THE
LATE MORNING AND AFTERNOON...BEFORE WEAKENING AFTER SUNSET. THESE
STRONG WINDS IN THE 20-30 KT RANGE WILL ALSO PRODUCE AREAS OF
BLOWING DUST AT KLBB...PARTICULARLY DURING THE AFTERNOON WHICH
COULD RESULT IN VISIBILITY RESTRICTIONS. WINDS WILL BACK TO THE SW
BY THIS EVENING AT KLBB...WHILE A WEAK FRONT IS EXPECTED TO NUDGE
INTO THE KCDS TERMINAL...SHIFTING WINDS AROUND TO THE NORTH AND
EAST.

PREV DISCUSSION... /ISSUED 319 AM CDT WED APR 6 2011/

SHORT TERM...
FAIRLY WOUND UP LOW OFF THE COAST OF BAJA IS PROGGED TO FILL AND
QUICKLY EJECT ACROSS THE SRN CONUS BRINGING WITH IT HIGH CLOUDINESS
WITH BEST LIFT ACROSS OUR AREA WEDNESDAY NIGHT.  EITHER SIDE OF THIS
AREA OF LARGE SCALE LIFT...SUBSIDENCE IS EVIDENT AND THIS WILL
CONTRIBUTE TO A CONTINUED THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS.  POLAR JET REMAINS IN A NEARLY ZONAL CONFIGURATION
ACROSS THE NRN PART OF THE COUNTRY THOUGH THE SUBTROPICAL JET
BECOMES ENHANCED AS THE AFOREMENTIONED LOW APPROACHES THE AREA.  H7
WIND MAX WILL BE ORIENTED EAST TO WEST ACROSS THE AREA SOUTH OF A
SURFACE LOW CURRENTLY LOCATED OVER SERN CO.  THIS LOW WILL WEAKEN
SLIGHTLY MAKING ITS WAY TO THE CHILDRESS AREA BY MID DAY.  SOUTH OF
THE LOW PRESSURE GRADIENTS WILL INCREASE FUNNELING WESTERLY WINDS
YIELDING VERY DRY CONDITIONS ONCE AGAIN.  COLD FRONT WILL ENTER THE
PANHANDLE BUT WITH THE ABSORPTION OF THE UPPER LEVEL LOW INTO THE
MAIN STREAM...SOUTHWARD PROGRESS WILL BE LARGELY IMPEDED WITH THE
NORTHEAST AND EAST ONLY SEEING ITS EFFECTS WITH A NORTHEASTERLY
WIND SHIFT FOR A FEW HOURS.  OTHERWISE...BREEZY AND VERY DRY
CONDITIONS WILL COMBINE TO PROVIDE CRITICAL FIRE WEATHER
CONDITIONS.  HAVE TENDED TOWARD THE LOW END OF GUIDANCE FOR
AFTERNOON HIGHS GIVEN THE EXPECTED CLOUD COVER.  EITHER WAY...IT
WILL BE QUITE WARM AND VERY DRY.

INTO WEDNESDAY NIGHT...PLENTIFUL UPPER MOISTURE WILL STREAM OVER THE
AREA WITH MODEST LIFT EVIDENT IN OMEGA AND DIV-Q FIELDS WHICH LOOK
TO HAVE POTENTIAL FOR VIRGA SHOWERS.  THIS IS EXPECTED TO INCREASE
SURFACE WINDS AS DCAPES BELOW THESE FEATURES ACCELERATE DOWNWARD MOTION.
WITH THE CLOUDS AND MILDLY BREEZY CONDITIONS...WILL TREND LOWS
UPWARD TO MAINLY 50S WEST AND NEAR 60 EAST.

LONG TERM...
FOCUS FOR THE LONG TERM FORECAST CONTINUES TO BE PLAGUED BY BREEZY
TO WINDY CONDITIONS...AND LOW TO HIGH END CRITICAL FIRE WEATHER
DAYS.

UA LOW OFF THE BAJA OF CALIFORNIA COAST IS PROGGED TO DWINDLE
WHILE PROPAGATING NE ACROSS THE DESERT SW WEDNESDAY NIGHT...THUS
INDUCING SLIGHT SW FLOW ALOFT. THIS SYNOPTIC TRANSITION WILL AID
TO TRANSPORT GULF MOISTURE NORTHWARD TOWARDS THE SOUTH PLAINS.
FORECAST SOLUTIONS DISPLAY LOW LEVEL MOISTURE PERHAPS NEARING THE
FAR EASTERN AND SERN ZONES BY THURSDAY MORNING...WITH LIGHT QPF
VALUES ACROSS THE NORTHERN AND NORTHWESTERN ZONES AS THE SYSTEM
PROPAGATES NE ACROSS THE REGION. THIS IS DEPICTED MORE SO BY THE
GFS AND ECMWF SOLUTIONS WHERE AS THE NAM AND GEM SOLUTIONS ARE
LESS OPTIMISTIC IN THIS REGARD. WILL TEND TO FAVOR SILENT POPS
ATTM AS MODEL SOUNDINGS EXHIBITED RATHER DRY LOW LEVELS...WITH
MID-LEVEL CLOUDINESS BEING MORE OF A PROBABILITY. BY THURSDAY
AFTERNOON...ANY MOISTURE REMNANTS QUICKLY GETS SHIFTED EAST OF THE
ROLLING PLAINS THANKS TO THE EASTWARD SURGE OF THE DRYLINE. THUS
SFC LEE TROUGHING NORTH OF THE CWA WILL CAUSE WINDY SOUTHWESTERLY
SFC WINDS...AS MOS GUIDANCE DISPLAYED WIND SPEEDS OF 29 AND 34 KTS
AT KCDS AND KLBB RESPECTIVELY /WIND ADVISORY CRITERIA/. AS A
RESULT...RELATIVE HUMIDITY VALUES WILL BE CAPABLE OF FALLING BELOW
15 PERCENT...AND THUS UPGRADING THE CWA- WIDE FIRE WEATHER WATCH
TO RED FLAG WARNING IS VALIDATED ATTM. BY FRIDAY...A NW PACIFIC UA
SYSTEM WILL DIG SSE NEARING THE BAJA OF CALIFORNIA...AND HENCE
SHARPENING THE SW FLOW ALOFT. SFC LEE TROUGHING WILL INDUCE BREEZY
SOUTHWESTERLY SFC WINDS...HOWEVER NOT AS STRONG AS DEPICTED ON
THURSDAY /25 KTS AT KLBB/. STILL...WELL ABOVE AVG TEMPS AND BREEZY
CONDITIONS WILL PROMOTE RHS TO FALL BELOW 15 PERCENT...WITH BEST
MOISTURE LOCATED EAST OF THE ROLLING PLAINS.

THE DRYLINE WILL RETREAT A BIT WESTWARD ACROSS LOCALES OFF THE
CAPROCK SATURDAY MORNING...WITH DEPICTIONS OF LIGHT QPF AND LOW-MID
LEVEL CLOUDINESS ACROSS THE AFOREMENTIONED AREA. HOWEVER...THE
APPROACHING AFOREMENTIONED SYSTEM ACROSS THE DESERT SW WILL INDUCE A
SFC LEE TROUGH AND A QUICK EASTWARD SURGE OF THE DRYLINE. ABL MIXING
APPEARS SLIGHTLY DEEPER THAN FRIDAY AND HENCE IS SHOWN VIA MOS
GUIDANCE WIND SPEEDS /34 AND 33 KTS AT KLBB AND KCDS RESPECTIVELY/.
INCREASED POPS ACROSS EASTERN ZONES SLIGHTLY BUT REMAIN BELOW
MENTIONABLE LEVELS SATURDAY MORNING...SINCE MOISTURE HAS BEEN RATHER
HARD TO COME BY AND THUS LOW CLOUDS APPEAR MORE LIKELY. BY
SUNDAY...THE SYSTEM WILL EVOLVE INTO A WAVE AND TRANSLATE ESE ACROSS
THE SOUTH PLAINS /A CLOSED LOW ACROSS THE PANHANDLES IS SHOWN VIA
THE ECMWF/. THE ASSOCIATED PACIFIC FRONT WILL PROMOTE BREEZY TO LOW
END WINDY WEST TO NORTHWESTERLY SFC WINDS /25-30 KTS/ SUNDAY
AFTERNOON...WHICH WILL SHIFT BEST MOISTURE WELL EAST OF THE CWA.
AGAIN THIS DOWNSLOPING WIND COMPONENT WILL PROMOTE THE FILTERING OF
DRIER AIR ALTHOUGH IT MAY NOT BE SIGNIFICANTLY DRIER DUE TO ITS
PACIFIC ORIGINS /PLUS TEMPS WILL BE SLIGHTLY COOLER/. BY
MONDAY...NEAR ZONAL FLOW ALOFT WILL BRIEFLY RETURN TO THE
REGION...WITH A TRANSITION TO SLIGHT SW FLOW TUESDAY-WEDNESDAY
THANKS TO AN EMBEDDED PACIFIC SHORTWAVE. WITH SLIGHTLY BREEZY SOUTH
TO SOUTHWESTERLY WIND SPEEDS PREVAILING THROUGH THE FIRST-HALF OF
NEXT WEEK...THE GFS SHOWS THE TRANSPORT OF GULF MOISTURE AND THE
POSSIBILITY OF PRECIP BY WEDNESDAY. THE ECMWF SOLUTION ON THE
OTHER-HAND IS SLOWER WITH THE UA SYSTEM FOR SUNDAY...WITH IT
CLEARING THE AREA BY MONDAY AFTERNOON. HENCE...ZONAL FLOW INITIATES
ON TUESDAY INSTEAD OF MONDAY.

TO SUMMARIZE...MOISTURE MAY BE DIFFICULT TO COME BY AS SFC LEE
TROUGHING AND THE PROMINENT EASTWARD PUSH OF THE DRYLINE COMMENCES.
HOWEVER...EAST AND SOUTHEAST ZONES WILL HAVE THE BEST SHOT FOR
CLOUDS AND/OR PRECIP. WILL HOWEVER MAINTAIN A DRY FORECAST
ATTM...WITH HIGHEST BELOW MENTIONABLE POPS BEING SPATIALLY
DISTRIBUTED ACROSS THE AFOREMENTIONED AREAS. LOW TO HIGH END
CRITICAL FIRE WEATHER DAYS WILL ENSUE THIS WEEK...WITH FORECAST
SOLUTIONS HONING IN ON THURSDAY...SATURDAY AND SUNDAY BEING THE
EXTREMELY CRITICAL DAYS. FOR FURTHER INFORMATION...PLEASE REFER TO
THE FIRE WEATHER DISCUSSION BELOW.

FIRE WEATHER...
DAY 1...THE INHERITED RED FLAG WARNING HAS BEEN EXPANDED TO INCLUDE
STONEWALL AND KENT COUNTIES.  GIVEN WIND AND THERMODYNAMIC PROFILES
IN COMBINATION WITH CRITICALLY DRY FUEL...SUBSTANTIVE GRASSLAND FIRE
THREAT WILL EXIST AREA-WIDE.  OVERNIGHT RECOVERIES HAVE BEEN QUITE
POOR WITH VALUES ONLY MAKING IT TO THE LOWER 20 PCT RANGE AS OF 1
AM.  WHILE WINDS TODAY MAY BE ON THE LOWER END OF RED FLAG
CRITERIA...RECENT FIRES CONTINUE TO HIGHLIGHT THAT VERY LITTLE IS
NEEDED TO INDUCE RAPID FIRE SPREAD. WINDS MAY ONLY REACH THE LOWER
TO MID 20 MPH RANGE AT THE 20 FOOT HEIGHT THROUGH WITH THE POOR
RECOVERIES...PROTRACTED PERIODS OF RED FLAG CONDITIONS ARE LIKELY.
BACK DOOR COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHEASTERN /
EASTERN PART OF THE AREA FROM THE NORTHEAST LATE THIS AFTERNOON OR
THIS EVENING CREATING A WIND SHIFT HAZARD FOR ANY FIRE SUPPRESSION
EFFORTS.

CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL EACH AFTERNOON
THU-SUN. SFC LEE TROUGHING NORTH OF THE SOUTH PLAINS WILL DEVELOP
EACH AFTERNOON AND HENCE PROMOTE BREEZY TO WINDY WEST TO
SOUTHWESTERLY 20-FOOT WINDS. MODEL GUIDANCE APPEARS TO HINT AT THE
EXTREMELY CRITICAL DAYS BEING THURSDAY...SATURDAY AND SUNDAY...AS UA
TROUGHS MOVES ACROSS THE REGION AND AIDS TO STRENGTHEN ABL WIND
SPEEDS. 20-FOOT WIND SPEEDS DURING THE ANTICIPATED HIGH END FIRE
DANGER DAYS...ARE PROGGED TO RANGE BETWEEN 25 TO 35 MPH /EQUATING
WIND ADVISORY CRITERIA/ WITH RELATIVE HUMIDITY VALUES
NEARING/EQUATING SINGLE DIGITS. DUE TO THE ABOVE CONDITIONS WITH THE
ADDITION OF CRITICALLY DRY FUELS AND APPARENT EASILY INITIATED
WILDFIRES...HAVE DECIDED TO UPGRADE THE CWA-WIDE FIRE WEATHER WATCH
ON THURSDAY TO A RED FLAG WARNING. WITH WIND SPEEDS POSSIBLY
EXCEEDING 27 KTS ACROSS MOST AREAS...WILL LET LATER SHIFTS DECIDE
IF A WIND ADVISORY PRODUCT IS WARRANTED FOR THURSDAY.

FOR FRIDAY...THERE IS A LACK OF STRONG SYNOPTIC FORCING HOWEVER THE
DRYLINE WILL PLAY A KEY ROLE AS IT WILL SURGE EAST ACROSS THE ENTIRE
REGION. TEMPS ON FRIDAY WILL BE WARM /MID TO UPPER 80S TO LOWER 90S/
DESPITE THE PROPAGATION OF A PACIFIC SYSTEM AND HENCE ASSOCIATED
PACIFIC FRONT FROM THE PREVIOUS DAY. HOWEVER...RELATIVE HUMIDITY
VALUES WILL STILL BE CAPABLE OF FALLING BELOW 15 PERCENT. PROGGED
20-FOOT WINDS FOR THE AFOREMENTIONED DAY ARE LESS THAN THE EXPECTED
HIGH END FIRE WEATHER DAYS...ALTHOUGH STILL QUITE BREEZY /BETWEEN 20
TO 25 MPH/. THUS WILL LET LATER SHIFTS EVALUATE LATER MODEL RUNS AS
A FIRE DANGER STATEMENT OR POSSIBLY A FIRE WEATHER WATCH MAY BE
WARRANTED FOR FRIDAY PARTICULARLY ACROSS LOCALES ON THE CAPROCK...DUE
TO THE CRITICALLY DRY FUELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  81  43  80  43 /  10  10   0  10  10
TULIA         50  83  46  83  47 /  10  10   0  10  10
PLAINVIEW     54  84  47  81  48 /  10  10   0  10  10
LEVELLAND     55  86  48  84  49 /  10  10   0  10  10
LUBBOCK       56  86  51  86  51 /  10  10   0  10  10
DENVER CITY   54  86  50  84  50 /  10  10   0  10  10
BROWNFIELD    56  87  50  83  50 /  10  10   0  10  10
CHILDRESS     58  88  53  90  54 /  10  10   0  10  10
SPUR          61  88  54  89  53 /  10  10   0  10  10
ASPERMONT     61  89  56  90  57 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

RED FLAG WARNING FROM 10 AM TO 8 PM CDT THURSDAY FOR THE
FOLLOWING ZONES: TXZ021>044.

&&

99/99/05
Hazardous weather outlook, Apr 6, 10:13 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1113 AM CDT WED APR 6 2011

TXZ021>044-071615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1113 AM CDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING AS
GUSTY WEST TO SOUTHWEST WINDS COMBINE WITH VERY LOW RELATIVE
HUMIDITY VALUES AND MUCH ABOVE NORMAL TEMPERATURES. THE RISK OF
SPREADING WILDFIRES WILL BE HIGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND AS A STRONG LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST COAST LATE IN THE WEEK.
SOUTHWEST WINDS MAY INCREASE TO 30 MPH ON THURSDAY RESULTING IN
AREAS OF BLOWING DUST MAINLY ON THE CAPROCK. SIMILAR WINDS ARE
POSSIBLE FRIDAY AND INTO THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Stonewall

When
April 6, 2:25 PM CST to April 21, 12:00 PM CST
Where
Stonewall forecast zone
Property damage
$1.5 million
Reported by
Park/Forest Service
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Wildfire, King

When
April 6, 2:25 PM CST to April 21, 12:00 PM CST
Where
King forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296121, 296127.